Wednesday, 18 July 2012
Hair loss drug used by Rooney 'could cause impotence'
Dr Michael Irwig from George Washington University in the US published an article about the connection in the Journal of Sexual Medicine after he encountered several men who suffered from sexual dysfunction after taking the drug. He said: “It’s been very frustrating for a lot of these men because they’ve sought care from medical professionals who have looked at the literature and have not seen a risk of persistent sexual dysfunction.”
Dr Irwig interviewed 71 men between the ages of 21 and 46 who reported side effects after taking Propecia, and sought to find out how long they took the drug and the effect it had on their sex life afterwards. He discovered that 94 per cent developed low libido, 92 per cent developed erectile dysfunction and decreased arousal, and 69 per cent developed problems with orgasm. He added: “It turns out that almost all the men had multiple sexual function problems. “Before finasteride use, the men experienced average sexual activity of approximately 26 episodes per month, but after use, it came down to approximately eight per month — an almost two-thirds reduction. “Twenty per cent of patients I interviewed experienced persistent sexual dysfunction for more than five years, which makes me wonder if their persistent sexual dysfunction is permanent.”